Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Huntsville, AL

February 11, 2009Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 11, 2009, 12:41 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 12:41 PM CST (18:41 UTC)
Expired
Feb 11, 2009, 1:30 PM CST
In force
49 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 11:10 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:32 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 11, 11:32 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CST WED FEB 11 2009

.UPDATE...TORNADO WATCH 17 IN EFFECT UNTIL 5 PM CST FOR AREAS
ALONG/EAST OF I-65. ALSO UPDATE TO INCLUDE 18Z TAF DISCUSSION.

&&

.AVIATION...
SQUALL LINE CURRENTLY APPROACHING THE I-65 CORRIDOR...BUT HAS MOVED
EAST OF KMSL. LOOK FOR IMPROVING CIG/VSBY AT KMSL WITH LITTLE TO NO
CHANCE OF ADDTL RAINFALL. HOWEVER...STRONG SW WINDS 25-35KTS WILL
PERSIST THROUGH AT LEAST 00Z/THU. AT KHSV...LINE WILL CROSS THE
AIRPORT BY 1830Z...WITH THE POTENTIAL FOR WIND GUSTS TO 60KTS ALONG
WITH HEAVY RAIN. AFTER 19Z AT KHSV...CONDITIONS WILL IMPROVE BUT
STRONG GRADIENT WINDS WILL PREVAIL /AS IT WILL ACROSS KMSL/. WINDS
WILL GRADUALLY DIMINISH BETWEEN 00-04Z THIS EVENING. NADLER.83

&&

.MESOSCALE DISCUSSION /ISSUED AT 935 AM CST/...
AFTER THE SQUALL LINE MORE OR LESS DISSIPATED EARLY THIS MORNING...
IT IS GRADUALLY STARTING TO REDEVELOP ACROSS NCNTRL/NE MS.
KINEMATICS REMAIN VERY STRONG ACROSS THE AREA WITH THE OKOLONA MS
PROFILER STILL SHOWING 50KT IN THE 2ND GATE...PEAKING AT 60KT IN THE
LOWEST 2KM. GWX VAD WINDS ARE SIMILAR...BUT HTX IS A LITTLE
WEAKER...INDICATING THAT THE HIGHEST WINDS LIKELY EXIST IN A RATHER
NARROW CHANNEL IMMEDIATELY AHEAD OF AND BEHIND THE LINE AND FRONT.
SEE NOTHING TO CONVINCE US TO DOWNGRADE THE HIGH WIND WARNING...BUT
IT MAY BE MAINLY ADVISORY-TYPE WINDS FOR MOST OF THE DAY.

THE QUESTION FOR SVR WX POTENTIAL CONTINUES TO BE INSTABILITY. THE
60F ISODROSOTHERM RETREATED BACK SWD INTO SRN/CENTRL MS/AL THIS
MORNING...BUT MOISTURE HAS SINCE SURGED BACK NWD WITH DAYBREAK.
TEMPERATURES HAVE INCREASED AS WELL...MAINLY ACROSS NW AL. SPC
MESOSCALE GRAPHICS INDICATE AN INCREASE IN MAINLY SBCAPE ALONG THE
AL-MS STATE LINE SOUTH OF TCL...SO THE AIR MASS IS DEFINITELY
DESTABILIZING...BUT WHETHER IT DESTABILIZES ENOUGH FAR ENOUGH NORTH
TO AID THE LINE DEVELOPMENT REMAINS THE BIG QUESTION. THE TORNADO
THREAT LIKELY DEPENDS ON THE INSTABILITY...WHEREAS THE STRAIGHT-LINE
WIND THREAT DOES NOT DUE TO THE STRONG LOW-LVL WINDS.

IN SUMMARY...FEEL THE PROBABILITY OF DAMAGING WINDS REMAINS FAIRLY
HIGH...WHETHER IT OCCURS IN OR OUT OF THE CONVECTION. TORNADO
PROBABILITY IS COMPARATIVELY LOWER AND IS MUCH MORE UNCERTAIN.

FOR THE FCST...NO MAJOR CHANGES ARE PLANNED ATTM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: FRANKLIN...LINCOLN...MOORE.
&&

MESO UPDATE...BCC
AVIATION...DJN
Hazardous weather outlook, Feb 11, 11:53 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CST WED FEB 11 2009

ALZ001>010-016-TNZ076-096-097-120000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1153 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS NORTH
CENTRAL...NORTHEAST ALABAMA...AND SOUTHERN MIDDLE TENNESSEE THROUGH
3:00 PM THIS AFTERNOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
ALONG WITH THE POTENTIAL FOR ISOLATED BRIEF TORNADOES WILL BE THE
PRIMARY THREATS.

IN ADDITION TO THE SEVERE THREAT...SUSTAINED SOUTH TO SOUTHWEST
WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR. THESE WINDS
COULD CAUSE SPORADIC WIND DAMAGE...ESPECIALLY IN THE HIGHER TERRAIN.
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM FOR THE ENTIRE
CENTRAL TENNESSEE VALLEY AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED THIS AFTERNOON...EAST OF I-65.

DJN

In the hours before

Special weather statement, Feb 11, 10:05 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CST WED FEB 11 2009

ALZ001>003-111700-
COLBERT-FRANKLIN-LAUDERDALE-
1005 AM CST WED FEB 11 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 11 AM CST...

AT 1005 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO
FULTON...MOVING EAST AT 35 MPH.

WINDS UP TO 55 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO...RIVERTON...AND RED BAY AROUND 1015 AM.
  OAKLAND...CHEROKEE...AND HODGES AROUND 1030 AM.
  FLORENCE...SHEFFIELD...TUSCUMBIA...AND RUSSELLVILLE BY 11 AM.

A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA
UNTIL 6 PM CST...FOR STRONG WINDS EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Feb 11, 10:51 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CST WED FEB 11 2009

ALZ001>005-111800-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
1051 AM CST WED FEB 11 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE AND LIMESTONE COUNTIES UNTIL 1200 PM CST...

AT 1051 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZIP CITY TO
BELGREEN...MOVING EAST AT 45 MPH.

WINDS UP TO 55 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL...THARPTOWN.
  WHITEOAK...LA GRANGE.
  LEXINGTON...NEWBURG.
  WHITEHEAD...RED BANK.
  LANDERSVILLE...HATTON.

A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA
UNTIL 6 PM CST...FOR STRONG WINDS EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CA/BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:06 AM CSTHigh Wind WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Feb 11, 11:04 AM CSTSevere Thunderstorm WarningHUNLauderdale26 min
Feb 11, 11:10 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence35 min
Feb 11, 11:27 AM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Morgan48 min
Feb 11, 12:11 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan49 min
Feb 11, 12:54 PM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan51 min
Feb 11, 2:00 PM CSTSevere Thunderstorm WarningHUNDeKalb30 min
Feb 11, 2:16 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson29 min
Feb 11, 11:58 AM CSTSevere Thunderstorm WarningHUNLincoln, Moore47 min
Feb 11, 1:29 PM CSTSevere Thunderstorm WarningHUNFranklin16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.